Heavy Rain, Grant
- When
- July 9, 12:00 AM CST to 6:00 AM CST
- Where
- Grant County, 6.31 mi S of Stano Station
- Reported by
- Public
- Coordinates
- 37.480, -101.480
Rainfall of 5.30 was observed.
In a very unstable airmass, a few thunderstorms became severe and several produced excessive rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
In a very unstable airmass, a few thunderstorms became severe and several produced excessive rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 11:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1245 AM CDT THU JUL 9 2015 ...UPDATED FOR AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 228 PM CDT WED JUL 8 2015 AN UPPER LEVEL SHORTWAVE WILL MOVE THROUGH THE AREA TONIGHT INCREASING LIFT ACROSS THE REGION. CLOUDS WILL INCREASE IN COVERAGE THIS EVENING AS THIS WAVE TREKS EASTWARD WITH MOSTLY CLOUDY SKIES EXPECTED OVERNIGHT THROUGH TOMORROW. AN AREA OF LOW PRESSURE AT THE SURFACE WILL CONTINUE TO INTENSIFY SOUTHWEST OF THE CWA LEADING TO SOUTHEAST WINDS FELT ACROSS WESTERN KANSAS OVERNIGHT. SCATTERED SHOWERS HAVE DEVELOPED ACROSS EASTERN COLORADO THIS AFTERNOON AND ARE PROGGED TO TREK EASTWARD INTO FAR WESTERN KANSAS BY THIS EVENING. MEANWHILE, A WARM FRONT ASSOCIATED WITH THE LOW, CURRENTLY POSITIONED ACROSS THE TX/OK PANHANDLES AND NORTHERN OKLAHOMA, WILL SHIFT NORTHWARD INTO SOUTHWEST KANSAS TONIGHT. THIS WILL BE THE MAIN AXIS WHERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE MORNING HOURS. A FEW PLACES ALONG THE KS/OK BORDER MAY RECEIVE AROUND AN INCH OF RAIN WITH LESSER AMOUNTS EXPECTED ELSEWHERE. PRECIPITATION CHANCES SHIFT EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TOMORROW WITH A LESSER CHANCE THE FARTHER WEST YOU ARE. HOWEVER, THE LULL ACROSS FAR WESTERN KANSAS WILL BE SHORT LIVED AS ANOTHER DISTURBANCE MOVES INTO THE AREA LEADING TO THE POSSIBILITY OF MORE THUNDERSTORMS TO FORM TOMORROW AFTERNOON INTO THE EVENING HOURS. AS FOR TEMPERATURES, LOWS OVERNIGHT ARE ANTICIPATE TO RANGE FROM THE LOWER 60S ACROSS WEST CENTRAL KANSAS WITH MID TO UPPER 60S DOWN ALONG THE KS/OK BORDER. HIGHS TOMORROW ARE FORECASTED TO RANGE FROM THE UPPER 70S ACROSS CENTRAL AND WEST CENTRAL KANSAS TO UPPER 80S DOWN BY THE KS/OK BORDER. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 259 PM CDT WED JUL 8 2015 THUNDERSTORM CHANCES DECREASE FROM SOUTH TO NORTH THURSDAY NIGHT THEN BE CONFINED ALONG CENTRAL AND WEST CENTRAL KANSAS FRIDAY. CLOUDY CONDITIONS CONTINUE THROUGHOUT THURSDAY NIGHT THEN DECREASE IN COVERAGE FRIDAY AS THE DAY PROGRESSES. THE UPPER LEVEL LOW ACROSS THE WESTERN UNITED STATES WILL THEN WEAKEN AS WELL AS SHIFT NORTHWARD FRIDAY NIGHT INTO THIS WEEKEND ALLOWING THE UPPER LEVEL RIDGE ACROSS THE SOUTHEASTERN UNITED STATES TO RETROGRADE WESTWARD TO THE PLAINS. MID TO UPPER LEVELS OF THE ATMOSPHERE WILL DRY OUT DURING THIS TIME FRAME LEADING TO MOSTLY CLEAR TO PARTLY CLOUDY SKIES ACROSS WESTERN KANSAS. SOUTHERLY WINDS ARE ANTICIPATED FRIDAY INTO THIS WEEKEND AS A TROUGH OF LOW PRESSURE PERSISTS ACROSS EASTERN COLORADO. THIS TROUGH WILL SHIFT EASTWARD SUNDAY INTO MONDAY MORNING SHIFTING WINDS TO MORE OF A WEST TO NORTHERLY DIRECTION. THE UPPER LEVEL RIDGE SHIFTS FARTHER WEST NEXT WEEK WITH NORTHWEST FLOW EXPECTED OVER WESTERN KANSAS. A FEW WEAK DISTURBANCE MAY MOVE DOWN THROUGH THIS FLOW WITH A SLIGHT CHANCE OF THUNDERSTORMS POSSIBLE MONDAY INTO TUESDAY. OTHERWISE EXPECT PARTLY CLOUDY SKIES. AS FOR TEMPERATURES, A WARMING TREND IS STILL SUGGESTED BY THE MODELS WITH HIGHS FRIDAY IN THE UPPER 80S INCREASING CLOSE TO 100 DEGREES SUNDAY AND MONDAY. LOWS LOOK TO START OUT IN THE 60S THURSDAY NIGHT INCREASING TO AND RANGING FROM THE MID 60S ACROSS WEST CENTRAL KANSAS TO LOWER 70S ACROSS SOUTH CENTRAL KANSAS THIS WEEKEND INTO EARLY NEXT WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1242 AM CDT THU JUL 9 2015 THUNDERSTORMS ARE POSSIBLE AT KGCK/KDDC THROUGH 15Z AT THE TAF SITES AS AN UPPER LEVEL DISTURBANCE APPROACHES, ALONG WITH INCREASING LOW LEVEL MOISTURE. LOW LEVEL WARM ADVECTION AND UPSLOPE FLOW WILL RESULT IN THE DEVELOPMENT OF MVFR AND POSSIBLY IFR CIGS THROUGH 12Z, BEFORE IMPROVING WITH DAYTIME HEATING THEREAFTER. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 89 70 95 / 40 30 10 10 GCK 64 89 69 96 / 40 30 10 10 EHA 64 89 68 95 / 50 30 10 10 LBL 66 89 69 95 / 40 30 10 10 HYS 64 90 71 96 / 40 20 20 10 P28 68 90 71 93 / 40 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...HOVORKA_42 AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 412 AM CDT WED JUL 8 2015 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 412 AM CDT WED JUL 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TODAY ACROSS FAR SOUTHWEST KANSAS. THUNDERSTORMS WILL INCREASE IN COVERAGE EARLY TONIGHT AND CONTINUE THROUGH THURSDAY MORNING. A FEW OF THE STRONGER THUNDERSTORMS EARLY THIS EVENING WEST OF HIGHWAY 83 WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND GUSTS UP TO 50MPH. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DISCUSSION...THUNDERSTORMS WILL BE ONGOING EARLY THURSDAY MORNING ACROSS MOST OF WESTERN KANSAS. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. ANOTHER CHANCE FOR STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY AFTERNOON AND EARLY THURSDAY NIGHT. THE MAIN HAZARD FROM THESE STORMS WILL BE PENNY SIZE TO QUARTER SIZE HAIL AND WIND GUST OF 50 TO 60 MPH. HAZARDS WEATHER RISK... THURSDAY... ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. SATURDAY... LIMITED EXCESSIVE HEAT RISK. SUNDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. MONDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1148 PM CDT WED JUL 8 2015 KSZ084-090530- MORTON KS- 1148 PM CDT WED JUL 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 1230 AM CDT... AT 1147 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF STONINGTON...OR 11 MILES WEST OF RICHFIELD...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROLLA AND RICHFIELD. LAT...LON 3738 10204 3738 10159 3706 10162 3717 10204 TIME...MOT...LOC 0447Z 288DEG 29KT 3730 10198 GERARD
The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
2 hail, 1 heavy rain, 1 flood. Local standard time, as filed.
Rainfall of 5.30 was observed.
Fields were reported to be flooded and some of the runoff went across highway 25.
Winds gusted to 40 MPH as the hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597523, 597520, 597521, 597522.